Cases & Commentaries
Discontinuities, Gaps, and Hand-Off Problems
Fatigue and Sleep Deprivation
Nonsurgical Procedural Complications
Psychological and Social Complications
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Quality Improvement Strategies
Legal and Policy Approaches
Error Reporting and Analysis
Human Factors Engineering
Specialization of Care
Culture of Safety
Education and Training
Allied Health Services
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
CYP450 Drugs: Expect the Unexpected
with commentary by Charles John Gonzalez, MD
Scheduled for a hip replacement, a man with AIDS presented with sciatica. The spine surgeon administered a corticosteroid injection to control his symptoms. Soon after the patient experienced sweats, abdominal pain, weight gain, elevated blood pressure, insomnia, and anxiety. He was diagnosed with Cushing syndrome due to an adverse interaction between the HIV medication and the corticosteroid.
Relapse Secondary to Medication Access Issue
with commentary by Paul C. Walker, PharmD, and Jerod Nagel, PharmD
Following a hospitalization for
–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
A "Reflexive" Diagnosis in Primary Care
with commentary by John Betjemann, MD, and S. Andrew Josephson, MD
Despite new back pain and worsening symptoms of tingling, pain, and weakness bilaterally, in both hands and feet, a man recently diagnosed with peripheral neuropathy was not sent for further testing after repeated visits to a primary care clinic. By the time neurologists saw him, they diagnosed critical cervical cord compression, which placed the patient at risk for permanent paralysis.
Late Anemia Following Rh Disease in a Newborn
with commentary by Thomas B. Newman, MD, MPH, and M. Jeffrey Maisels, MB, BCh, DSc
Following delivery and successful phototherapy for hyperbilirubinemia, an infant developed anemia over the next few weeks. Found to have Rh hemolytic disease, the infant was admitted to the hospital for blood transfusion and close monitoring.
with commentary by William Ventres, MD, MA
A teenager presented to an urgent care clinic with new bumps and white spots near her tongue. Although she was diagnosed with herpetic gingivostomatitis, the after-visit summary incorrectly populated the diagnosis of "thrush" from the triage information, which was not updated with the correct diagnosis. The mistake on the printout caused confusion for the patient's mother and necessitated several follow-up communications to clear up.
Tough Call: Addressing Errors From Previous Providers
with commentary by William Martinez, MD, MS, and Gerald B. Hickson, MD
Hospitalized 3 times within 2 months presumably for sepsis, a woman with diabetes on metformin presented to the emergency department with the same set of symptoms as her previous admissions. After reviewing her records, the admitting team determined that the patient's presentation for this and earlier admissions was more consistent with acute lactic acidosis secondary to metformin than sepsis.
An Easily Forgotten Tube
with commentary by Karen Ousey, PhD, RGN
A patient admitted for acute liver failure, acute renal failure, respiratory failure, and hepatic encephalopathy had a rectal tube placed to manage diarrhea. Two weeks into his hospitalization, dark red liquid stool was noted in the rectal tube, and the patient was found to have a large ulcerated area in the rectum, likely caused by the tube.
Nonsustained Ventricular Tachycardia After Acute Coronary Syndromes: Recognizing High-Risk Patients
with commentary by Jonathan P. Piccini, MD, MHS; L. Kristin Newby, MD, MHS; and Robert M. Califf, MD
A woman with coronary artery disease, diabetes, and hypertension was admitted for a myocardial infarction. Following percutaneous coronary intervention, the patient had several runs of non-sustained ventricular tachycardia (NSVT) and later experienced a cardiac arrest secondary to sustained VT.
Multifactorial Medication Mishap
with commentary by Annie Yang, PharmD, BCPS
Despite multiple checks by physician, pharmacist, and nurse during the medication ordering, dispensing, and administration processes, a patient received a 10-fold overdose of an opioid medication and a code blue was called.
SNFs: Opening the Black Box
with commentary by Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
Check the Anesthesia Machine
with commentary by Daniel Saddawi-Konefka, MD, and Jeffrey B. Cooper, PhD
Prior to coronary artery bypass surgery, a man with morbid obesity, hypertension, diabetes, sleep apnea, claustrophobia, and 3-vessel coronary artery disease was given oxygen to achieve pre-oxygenation. Within a few minutes, the anesthesia team noted the patient was unresponsive with shallow breathing. Further investigation revealed the anesthesia machine was delivering 12% desflurane (a general anesthetic) instead of oxygen alone.
New Oral Anticoagulants
with commentary by Margaret C. Fang, MD, MPH
Two days after knee replacement surgery, a woman with a history of deep venous thrombosis receiving pain control via epidural catheter was restarted on her outpatient dose of rivaroxaban (a newer oral anticoagulant). Although the pain service fellow scanned the medication list for traditional anticoagulants, he did not notice the patient was taking rivaroxaban before removing the epidural catheter, placing the patient at very high risk for bleeding.
Finding Fault With the Default Alert
with commentary by Melissa Baysari, PhD
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
Are You Mrs. A? An Issue of Identification Over Telephone
with commentary by Jason S. Adelman, MD, MS
After a hospitalized patient died, the intern went to fill out the death certificate and notify the family. However, he picked up the chart of a different patient and mistakenly notified another patient's wife that her husband had died. He soon realized he'd notified the wrong family.
It's Sarah, not Stephen!
with commentary by Urmimala Sarkar, MD, MPH
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
A Picture Speaks 1000 Words
with commentary by Robin R. Hemphill, MD, MPH
Admitted to the hospital after hours, a patient with a history of type A aortic dissection had his CT scan read as "no acute changes." However, the CT scan had been compared to a text report of a previous scan, rather than the images. The patient died several hours later, and autopsy revealed the dissection had progressed and ruptured.
DRESSed for Failure
with commentary by Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH
After a new electronic health record was introduced without automatically transferring patients' allergy information to the corresponding fields, a woman was given an antibiotic she was allergic to, which resulted in her being admitted to the intensive care unit.
The Pains of Chronic Opioid Usage
with commentary by Laxmaiah Manchikanti, MD, and Joshua A. Hirsch, MD
Hospitalized for pneumonia and asthma, a man with chronic pain was found to be using pain medications not prescribed to him. During his hospitalization, the pain service was consulted and changed his medications to better control the pain. Five days after discharge, the patient died, presumably from an unintentional overdose of his old and new prescriptions.
Anesthesia: A Weighty Issue
with commentary by Ashish C. Sinha, MD, PhD
Following general anesthesia for hip repair surgery, an elderly woman with a history of hypertension and obesity developed hypercarbic respiratory failure and was reintubated in the recovery unit. Providers felt the patient had undiagnosed obstructive sleep apnea and questioned whether obese patients undergoing anesthesia should receive formal preoperative screening for it.
Discharge Instructions in the PACU: Who Remembers?
with commentary by Kirsten Engel, MD
After changing the type of knee repair being done mid-procedure, a surgeon verbally informed the patient of drastically different discharge instructions in the post-anesthesia care unit but did not provide specific written instructions of the changed procedure or recovery plan to her or her husband.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364